Discontinuing/Changing SRI Antidepressants (esp. Effexor/Paxil)

Discussion in 'Fibromyalgia Main Forum' started by JLH, Sep 12, 2006.

  1. JLH

    JLH New Member

    Caution to Patients Discontinuing or Changing an SRI Antidepressant Regime


    A recent AP News report – “Some say ending antidepressants daunting,” by Matt Crenson – calls attention to the difficulties, sometimes terrifying, that many people encounter in discontinuing their use of a prescription antidepressant, or in switching from one to another.

    The probable causes being that drug makers tend to downplay the medical-management issues involved in discontinuing a serotonin reuptake inhibitor (SRI), and that many physicians are oblivious to these issues.

    How many people are affected, and how severe are the symptoms? “Studies put the rate at anywhere from 17 percent to 78 percent for the most problematic drugs,” Crenson reports. Patient reports of symptoms, termed SRI “withdrawal” in Europe and sometimes lasting for weeks, have ranged from uncontrollable crying, anxiety, irritability, nausea, muscle aches, and diarrhea, to electrical sensations that can feel like seizures.

    Which drugs are involved? All SRIs, but notably a couple of the best-selling and faster acting ones – Effexor and Paxil – which have been associated with “so many complaints that some doctors avoid prescribing them altogether.”

    Changes involving the serotonin system affect not just mood but the whole body. Which explains the “cold turkey” implications when physicians switch patients directly from an SRI to a non-SRI antidepressant that works on a different neurochemical system, Crenson reports.

    Little research has been done on physician awareness, he adds, but a 1997 survey of doctors in England found that 7 out of 10 general practitioners and almost 3 in 10 psychiatrists “had no idea that patients might have problems after discontinuing antidepressants.”

    Some physicians who do understand the problem recommend a weaning approach that steps down from Effexor or Paxil, for example, to the slower acting SRI Prozac, and then reduces that.


    Source: immunesupport.com
  2. Redwillow

    Redwillow New Member

    Paxil: I had personal experience with this one. A doctor in emerg put me on paxil after he diagnosed me with anxiety and depression. (This was before my DX for FM)

    The first thing I noticed was how tired I was on this medication, I could barely get off the couch. My appetite was never ending. When I was awake I couldn't stop eating. And quickly gained more than 20 lbs.

    What was worse the medication made me feel awful. Instead of making me feel better I feel disconnected, even more depressed and didn't have the energy to do anything about it. My husband was frightened, he said he didn't like the way I was on this medication.

    I asked to change meds and my GP said "oh you have to be on this for at least a year to make you feel better" and refused to change it to something else.

    I decided to quit taking it cold turkey. What a disaster! I was so nauseous, couldn't stop crying and by day 2 could barely move I was so nauseous. A cousin who is a nurse told me that you just can't go off anti depressants cold turkey and that the symptoms could go on for more than a few days!

    Well I felt trapped. I kept begging the GP to send me to a specialist, in this case a psychiatrist, because if they believed I had anxiety and depression then that is who I should be seeing. GP's response was OH you don't need to see a psychiatrist, he will just put you on more meds!

    Finally I had myself weaned down to 5 mg of Paxil! But couldn't stop completely! This from a med that I was told when I first went on it was not addictive!!!!!!

    When I finally got to see a psychiatrist he said he didn't believe I needed the Paxil, and gave me one pill of Prozac to get me over the hump of getting off the Paxil and finally I was free of it!

    Marion (Redwillow)
  3. JLH

    JLH New Member

    When I've changed A-D's, I have normally weaned myself off them, but the last time when I changed from Prozac to Cymbalta, I just quit one on a Monday and started the other on Tuesday. Had no problems.